Texas, 2024Drought in Texas, January 1 to 31, 2024
January 1 to 31, 2024 · NWS EWX · 8 events in 8 counties and zones
Most of South Central Texas had above normal precipitation in January, but the western Hill Country and Edwards Plateau had another month of below normal rainfall. Most of the area saw drought conditions improve.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Most of South Central Texas had above normal precipitation in January, but the western Hill Country and Edwards Plateau had another month of below normal rainfall. Most of the area saw drought conditions improve. Blanco, Gillespie, Guadalupe, Medina, and Williamson Counties improved from Extreme (D3) drought to Severe (D2). Bandera and Kendall remained in D3 and Kerr remained in D2. Area reservoirs continued to be below normal conservation pool level. Medina Lake dropped 0.3 feet and was 89.6 feet below normal. The Edwards Aquifer rose 6.4 feet but was still 23.6 feet below normal. Most public water systems encouraged at least voluntary water restrictions and many had mandatory restrictions in effect. Some of the larger services had the following: Fredericksburg Stage 4, Georgetown, and Kerrville Stage 2. At the end of the month, the 7-day average streamflow was much below (<10%) normal on the Medina and upper Guadalupe Rivers. The San Gabriel River was above normal. Of the counties in D2 or worse drought only Medina had an outdoor burn ban in effect at the end of the month.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Dec 31, 10:45 PM CST, 1 hour 15 minutes earlier.
Area forecast discussion, Dec 31, 10:45 PM CST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
1045 PM CST Sun Dec 31 2023
...New AVIATION...
.SHORT TERM...
(Tonight through Monday night)
Issued at 1231 PM CST Sun Dec 31 2023
...Key Messages...
* There is a 50-80% chance of fog reducing visibility to 1/4 mile or
less east of the I-35 corridor around and after midnight January
1st and a 10-40% chance along portions of the I-35 corridor.
* Patchy Super Fog could form, resulting in spots of near zero
visibility again for areas mainly east of the I35 corridor.
* Be alert for rapidly lowering visibility late this New Years Eve
and into the overnight. If driving, slow down, use low beam
headlights, and leave plenty of space between vehicles.
Mostly clear skies are in place across South-Central Texas this
afternoon with southerly flow in place. This has allowed
temperatures to quickly reach into 60s as dewpoints recover into the
40s and 50s. Should see moisture continue to increase through the
remainder of the day.
This is setting the stage for some late night fog development to
ring in the New Year, ahead of an approaching weak cold front. HREF
probabilities of visibility 1/4 mile or less late tonight are 50-80%
east of the Interstate corridor, and around 10-40% along the I-35
corridor from the south side of Austin through San Antonio. Making
the issue more complex might be the potential for some patchy Super
Fog to mix in around and after midnight, similar to a situation
during the New Years Eve of 2018-2019. This scenario could be more
likely around the I-35 corridor metro areas from San Antonio to
Austin, where smoke particulates from New Years firework activity
are left trapped beneath a relatively strong inversion indicated on
NAM BUFR and HRRR forecast soundings. These smoke particulates could
serve as additional condensation nuclei in a relatively light wind
situation ahead of the cold front, creating patchy locations of fog
producing near zero visibility. The Super Fog Index (taking into
account temperature and humidity) is indicating probabilities above
70% for Super Fog should smoke particulates be introduced. We will
continue to mention fog and smoke in the forecast for areas along and
east of the I-35 corridor around and after midnight, and south of
the cold front.
The latest HRRR continues to show the front reaching the northern
Hill Country just after midnight, Austin metro area around 2-4 AM,
San Antonio metro area around 3-5 AM, and Coastal Plains around 5-7
AM. Improving visibility is expected behind the cold front. Latest
high-res models continue to show some patchy sprinkles or light rain
being possible along the front for the Coastal Plains, but overall
chances for accumulation rainfall is too low to mention in the
forecast. Breezy northerly winds and cooler conditions are expected
for New Year's day with highs in the middle 50s to lower 60s. Cloud
cover will begin to increase Monday night ahead of the next
approaching upper trough. Lows will be in the 30s and 40s.
&&
.LONG TERM...
(Tuesday through Sunday)
Issued at 1231 PM CST Sun Dec 31 2023
Similar to the moistening on New Year's Eve, moist Gulf return flow
will deepen and strengthen quickly as isentropic upglide develops
early Tuesday. The resulting thickening of cloudcover and eventual
development of showers will spread from the Rio Grande Plains around
sunrise to the entire area by midday. The arrival of the shortwave
trough will increase lift through a deep layer, causing the highest
chances for rain, and possibility of isolated thunderstorms Tuesday
afternoon and evening. An associated cold front should end the rain
and sweep in drier air overnight Tuesday into early Wednesday
morning.
Wednesday and Thursday will be dry with seasonal temperatures under
weak ridging between shortwave troughs. The next shortwave trough
will be sharper and further south, implying stronger deep layer lift
and shear for our area. However, moist Gulf return flow will be
limited except over the Coastal plains, so while showers are expected
areawide, thunderstorms should be confined to along and east of U.S.
77. The trough axis and associated cold front will pass through
Friday evening, bringing and end to the rain and ushering in another
round of dry air and seasonal temperatures for Saturday and Sunday.
&&
.AVIATION...
(06Z TAFS)
Issued at 1045 PM CST Sun Dec 31 2023
VFR flying conditions prevail tonight through Monday evening. There
is a potential for LIFR/VLIFR CIGs/VSBYs due to shallow lower level
moisture, smoke due to fireworks, and light winds from Midnight into
the overnight hours at the I-35 sites and have maintained a TEMPO
for said conditions from 06Z to 10Z. A cold front moves through the
area late night into early morning bringing a brief MVFR CIG for a
couple of hours after passage, then CIGs erode. MVFR CIGs return
Monday night. Northerly winds develop in wake of the frontal passage
and increase to 8 to 15 KTs with a few gusts to 25 KTs on Monday,
then decrease to less than 5 KTs Monday night.
&&
.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry 43 55 39 54 / 0 0 0 80
Austin Bergstrom Intl Airport 43 57 38 55 / 0 0 0 80
New Braunfels Muni Airport 45 59 41 56 / 0 0 0 80
Burnet Muni Airport 38 54 34 52 / 0 0 0 80
Del Rio Intl Airport 43 64 42 57 / 0 0 0 30
Georgetown Muni Airport 40 55 35 54 / 0 0 0 80
Hondo Muni Airport 43 62 40 54 / 0 0 0 80
San Marcos Muni Airport 43 58 38 55 / 0 0 0 80
La Grange - Fayette Regional 48 58 41 56 / 10 0 0 60
San Antonio Intl Airport 45 60 43 55 / 0 0 0 80
Stinson Muni Airport 47 62 44 57 / 0 0 0 80
&&
4
.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Short-Term...29
Long-Term...Zeitler
Aviation...04
Hazardous weather outlook, Dec 31, 2:57 AM CST, 21 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
257 AM CST Sun Dec 31 2023
TXZ171>173-183>194-202>209-217>225-228-011000-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
257 AM CST Sun Dec 31 2023
This Hazardous Weather Outlook is for South-Central Texas..
.DAY ONE...Today And Tonight.
Areas of dense fog reducing visibility to 1/4 mile or less will
be possible late New Years Eve into early New Years Day morning
along and east of the Interstate 35 corridor. Patchy spots of
near-zero visibility are possible. If you encounter dense fog
while driving, slow down, use low beam headlights, and leave extra
space between other vehicles.
No other hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Areas of dense fog reducing visibility to 1/4 mile or less will
be possible late New Years Eve into early New Years Day morning
along and east of the Interstate 35 corridor. Patchy spots of
near-zero visibility are possible. If you encounter dense fog
while driving, slow down, use low beam headlights, and leave extra
space between other vehicles.
No other hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
Drought, Bandera
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Bandera forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 29.747, -99.246 (the zone’s center; the record gives no point)
Most of South Central Texas had above normal precipitation in January, but the western Hill Country and Edwards Plateau had another month of below normal rainfall. Most of the area saw drought conditions improve. Blanco, Gillespie, Guadalupe, Medina, and Williamson Counties improved from Extreme (D3) drought to Severe (D2). Bandera and Kendall remained in D3 and Kerr remained in D2. Area reservoirs continued to be below normal conservation pool level. Medina Lake dropped 0.3 feet and was 89.6 feet below normal. The Edwards Aquifer rose 6.4 feet but was still 23.6 feet below normal. Most public water systems encouraged at least voluntary water restrictions and many had mandatory restrictions in effect. Some of the larger services had the following: Fredericksburg Stage 4, Georgetown, and Kerrville Stage 2. At the end of the month, the 7-day average streamflow was much below (<10%) normal on the Medina and upper Guadalupe Rivers. The San Gabriel River was above normal. Of the counties in D2 or worse drought only Medina had an outdoor burn ban in effect at the end of the month.
Drought, Blanco
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Blanco forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 30.266, -98.400 (the zone’s center; the record gives no point)
Most of South Central Texas had above normal precipitation in January, but the western Hill Country and Edwards Plateau had another month of below normal rainfall. Most of the area saw drought conditions improve. Blanco, Gillespie, Guadalupe, Medina, and Williamson Counties improved from Extreme (D3) drought to Severe (D2). Bandera and Kendall remained in D3 and Kerr remained in D2. Area reservoirs continued to be below normal conservation pool level. Medina Lake dropped 0.3 feet and was 89.6 feet below normal. The Edwards Aquifer rose 6.4 feet but was still 23.6 feet below normal. Most public water systems encouraged at least voluntary water restrictions and many had mandatory restrictions in effect. Some of the larger services had the following: Fredericksburg Stage 4, Georgetown, and Kerrville Stage 2. At the end of the month, the 7-day average streamflow was much below (<10%) normal on the Medina and upper Guadalupe Rivers. The San Gabriel River was above normal. Of the counties in D2 or worse drought only Medina had an outdoor burn ban in effect at the end of the month.
Drought, Gillespie
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Gillespie forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 30.318, -98.946 (the zone’s center; the record gives no point)
Most of South Central Texas had above normal precipitation in January, but the western Hill Country and Edwards Plateau had another month of below normal rainfall. Most of the area saw drought conditions improve. Blanco, Gillespie, Guadalupe, Medina, and Williamson Counties improved from Extreme (D3) drought to Severe (D2). Bandera and Kendall remained in D3 and Kerr remained in D2. Area reservoirs continued to be below normal conservation pool level. Medina Lake dropped 0.3 feet and was 89.6 feet below normal. The Edwards Aquifer rose 6.4 feet but was still 23.6 feet below normal. Most public water systems encouraged at least voluntary water restrictions and many had mandatory restrictions in effect. Some of the larger services had the following: Fredericksburg Stage 4, Georgetown, and Kerrville Stage 2. At the end of the month, the 7-day average streamflow was much below (<10%) normal on the Medina and upper Guadalupe Rivers. The San Gabriel River was above normal. Of the counties in D2 or worse drought only Medina had an outdoor burn ban in effect at the end of the month.
Drought, Guadalupe
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Guadalupe forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 29.583, -97.949 (the zone’s center; the record gives no point)
Most of South Central Texas had above normal precipitation in January, but the western Hill Country and Edwards Plateau had another month of below normal rainfall. Most of the area saw drought conditions improve. Blanco, Gillespie, Guadalupe, Medina, and Williamson Counties improved from Extreme (D3) drought to Severe (D2). Bandera and Kendall remained in D3 and Kerr remained in D2. Area reservoirs continued to be below normal conservation pool level. Medina Lake dropped 0.3 feet and was 89.6 feet below normal. The Edwards Aquifer rose 6.4 feet but was still 23.6 feet below normal. Most public water systems encouraged at least voluntary water restrictions and many had mandatory restrictions in effect. Some of the larger services had the following: Fredericksburg Stage 4, Georgetown, and Kerrville Stage 2. At the end of the month, the 7-day average streamflow was much below (<10%) normal on the Medina and upper Guadalupe Rivers. The San Gabriel River was above normal. Of the counties in D2 or worse drought only Medina had an outdoor burn ban in effect at the end of the month.
Drought, Kendall
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Kendall forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 29.945, -98.712 (the zone’s center; the record gives no point)
Most of South Central Texas had above normal precipitation in January, but the western Hill Country and Edwards Plateau had another month of below normal rainfall. Most of the area saw drought conditions improve. Blanco, Gillespie, Guadalupe, Medina, and Williamson Counties improved from Extreme (D3) drought to Severe (D2). Bandera and Kendall remained in D3 and Kerr remained in D2. Area reservoirs continued to be below normal conservation pool level. Medina Lake dropped 0.3 feet and was 89.6 feet below normal. The Edwards Aquifer rose 6.4 feet but was still 23.6 feet below normal. Most public water systems encouraged at least voluntary water restrictions and many had mandatory restrictions in effect. Some of the larger services had the following: Fredericksburg Stage 4, Georgetown, and Kerrville Stage 2. At the end of the month, the 7-day average streamflow was much below (<10%) normal on the Medina and upper Guadalupe Rivers. The San Gabriel River was above normal. Of the counties in D2 or worse drought only Medina had an outdoor burn ban in effect at the end of the month.
Drought, Kerr
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Kerr forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 30.062, -99.350 (the zone’s center; the record gives no point)
Most of South Central Texas had above normal precipitation in January, but the western Hill Country and Edwards Plateau had another month of below normal rainfall. Most of the area saw drought conditions improve. Blanco, Gillespie, Guadalupe, Medina, and Williamson Counties improved from Extreme (D3) drought to Severe (D2). Bandera and Kendall remained in D3 and Kerr remained in D2. Area reservoirs continued to be below normal conservation pool level. Medina Lake dropped 0.3 feet and was 89.6 feet below normal. The Edwards Aquifer rose 6.4 feet but was still 23.6 feet below normal. Most public water systems encouraged at least voluntary water restrictions and many had mandatory restrictions in effect. Some of the larger services had the following: Fredericksburg Stage 4, Georgetown, and Kerrville Stage 2. At the end of the month, the 7-day average streamflow was much below (<10%) normal on the Medina and upper Guadalupe Rivers. The San Gabriel River was above normal. Of the counties in D2 or worse drought only Medina had an outdoor burn ban in effect at the end of the month.
Drought, Medina
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Medina forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 29.356, -99.110 (the zone’s center; the record gives no point)
Most of South Central Texas had above normal precipitation in January, but the western Hill Country and Edwards Plateau had another month of below normal rainfall. Most of the area saw drought conditions improve. Blanco, Gillespie, Guadalupe, Medina, and Williamson Counties improved from Extreme (D3) drought to Severe (D2). Bandera and Kendall remained in D3 and Kerr remained in D2. Area reservoirs continued to be below normal conservation pool level. Medina Lake dropped 0.3 feet and was 89.6 feet below normal. The Edwards Aquifer rose 6.4 feet but was still 23.6 feet below normal. Most public water systems encouraged at least voluntary water restrictions and many had mandatory restrictions in effect. Some of the larger services had the following: Fredericksburg Stage 4, Georgetown, and Kerrville Stage 2. At the end of the month, the 7-day average streamflow was much below (<10%) normal on the Medina and upper Guadalupe Rivers. The San Gabriel River was above normal. Of the counties in D2 or worse drought only Medina had an outdoor burn ban in effect at the end of the month.
Drought, Williamson
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Williamson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 30.648, -97.601 (the zone’s center; the record gives no point)
Most of South Central Texas had above normal precipitation in January, but the western Hill Country and Edwards Plateau had another month of below normal rainfall. Most of the area saw drought conditions improve. Blanco, Gillespie, Guadalupe, Medina, and Williamson Counties improved from Extreme (D3) drought to Severe (D2). Bandera and Kendall remained in D3 and Kerr remained in D2. Area reservoirs continued to be below normal conservation pool level. Medina Lake dropped 0.3 feet and was 89.6 feet below normal. The Edwards Aquifer rose 6.4 feet but was still 23.6 feet below normal. Most public water systems encouraged at least voluntary water restrictions and many had mandatory restrictions in effect. Some of the larger services had the following: Fredericksburg Stage 4, Georgetown, and Kerrville Stage 2. At the end of the month, the 7-day average streamflow was much below (<10%) normal on the Medina and upper Guadalupe Rivers. The San Gabriel River was above normal. Of the counties in D2 or worse drought only Medina had an outdoor burn ban in effect at the end of the month.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Missouri, January 1 to 31, 2024$523,000 · 18 events
- Drought in Iowa, January 1 to 31, 202444 events
- Drought in Tennessee, January 1 to 31, 202436 events
- Drought in New Mexico, January 1 to 31, 202436 events
- Dense Fog in California, January 1 to 2, 20241 injured · $20,000 · 6 events
- Drought in Georgia, January 1 to 29, 202424 events
- Drought in Alabama, January 1 to 31, 202424 events
- Drought in Mississippi, January 1 to 31, 202422 events
- Drought in Tennessee, January 1 to 31, 202419 events
- Drought in New Mexico, January 1 to 31, 202418 events
- Drought in Nebraska, January 1 to 31, 202417 events
- Drought in Indiana, January 1 to 16, 202414 events